Hyperparathyroidism Cause

Primary hyperparathyroidism

  • The most common cause is a benign parathyroid adenoma that loses its sensitivity to circulating calcium levels. Usually, only one of the four parathyroid glands is affected.
  • A less common cause is from multiple endocrine neoplasia (MEN).

Secondary hyperparathyroidism

Secondary hyperparathyroidism is due to excessive secretion of parathyroid hormone (PTH) by the parathyroid glands in response to hypocalcemia (low blood calcium levels) and/or hyperphosphatemia (high blood phosphate levels), usually due to chronic renal failure. The bone disease in secondary parathyroidism along with renal failure is termed renal osteodystrophy.

Patients with bipolar disorder who are receiving long-term lithium treatment are at increased risk for hyperparathyroidism. Elevated calcium levels are found in 15% to 20% of patients who have been taking lithium long-term. However, only a few of these patients have significantly elevated levels of parathyroid hormone and clinical symptoms of hyperparathyroidism. Lithium-associated hyperparathyroidism is usually caused by a single parathyroid adenoma.

Tertiary hyperparathyroidism

Tertiary hyperparathyroidism, quartary and quintary hyperparathyroidism are rare forms that are caused by long lasting disorders of the calcium feedback control system. In cases of long-standing secondary hyperparathyroidism, the hypertrophied parathyroid glands can become autonomously functioning and continue to secrete PTH independent of whether the original stimuli to secrete PTH are still present.

Further Reading


This article is licensed under the Creative Commons Attribution-ShareAlike License. It uses material from the Wikipedia article on "Hyperparathyroidism" All material adapted used from Wikipedia is available under the terms of the Creative Commons Attribution-ShareAlike License. Wikipedia® itself is a registered trademark of the Wikimedia Foundation, Inc.

Last Updated: Feb 1, 2011

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | العربية | Dansk | Nederlands | Finnish | Ελληνικά | עִבְרִית | हिन्दी | Bahasa | Norsk | Русский | Svenska | Magyar | Polski | Română | Türkçe
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post